Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Raleigh, NC

November 6, 201810 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at Nov 6, 2018, 11:21 AM EST for 10 counties in North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 6, 2018, 11:21 AM EST (16:21 UTC)
Expired
Nov 6, 2018, 12:15 PM EST
In force
54 min
Issued by
NWS Raleigh, NC

Counties Alamance County, NC, Chatham County, NC, Davidson County, NC, Granville County, NC, Guilford County, NC, Montgomery County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 137 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 408 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
349 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
457 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
408 m²/s²
0-3 km storm-relative helicity
452 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

892 
WWUS82 KRAH 061621
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
1121 AM EST TUE NOV 6 2018
 
NCZ007>009-021>025-038>040-073>075-083-084-061715-
Guilford-Anson-Durham-Alamance-Davidson-Moore-Montgomery-Granville-
Stanly-Richmond-Chatham-Vance-Forsyth-Randolph-Person-Orange-
1121 AM EST TUE NOV 6 2018

...A line of gusty rain showers will affect portions of Guilford... 
Anson...Durham...Alamance...Davidson...Moore...Montgomery... 
Granville...Stanly...Richmond...Chatham...Vance...Forsyth... 
Randolph...Person and Orange Counties Until 1215 PM EST...

At 1115 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF gusty rain showers along a line extending from Semora to 
NEAR Harrisburg...AND MOVING east AT 45 MPH.

Wind gusts up to 40 mph WILL BE POSSIBLE in the aforementioned 
counties as these showers move through.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your safety, you should move indoors while and until this line 
of rain showers moves through.  Given the wet soils, it's possible 
that even wind gusts to 40 mph could blow down a few trees.  

&&

LAT...LON 3550 8030 3551 8018 3558 8021 3568 8033
      3572 8033 3574 8045 3626 8003 3624 7916
      3652 7914 3654 7841 3513 7978 3515 8028
      3520 8028 3516 8044 3518 8051
TIME...MOT...LOC 1615Z 267DEG 38KT 3651 7916 3531 8063 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Nov 6, 10:51 AM EST, 30 minutes earlier.

Area forecast discussion, Nov 6, 10:51 AM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1051 AM EST Tue Nov 6 2018

.SYNOPSIS...
A warm front will retreat northwestward into portions of central NC
this morning, ahead of a cold front that will cross the region this
afternoon and evening. Weak, Pacific high pressure will follow for
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1051 AM Monday...

A pre-frontal band of showers is now moving across the Triad, and
will soon move into our SW zones within the next hour or so.  The
main forecast concern the rest of today will be the severe tstm
potential associated with this line.  There's no doubt there's
plenty of deep layer wind and wind shear with this system, but the
main limiting factor for severe convection is the instability (or
lack of it). Current mesoanalysis shows that you have to get east of
Charlotte, and preferably east of US-1 before you encounter much
instability. As such, we're not expecting much in the way of severe
impacts with the showers across our Triad and northern/northwest
zones.  However, as the day progresses and the line moves east
toward the better airmass, we should begin to see deeper convection
develop, and increasing risk for isolated strong to damaging
convective wind gusts, capable of downing a few trees.  This would
be mainly after 3 PM, and from the Triangle eastward.

Otherwise, the warm front lifted through earlier today, so where the
rain isn't already falling, look for a few degrees of additional
heating...with highs expected to range from the upper 60s NW to near
80 SE.  It's also a bit breezy even outside of the shower activity,
with 15 to 30 mph non-tstm wind gusts occuring that will continue
through the afternoon.

The back-edge of the convective line will exit the coastal plain by
04Z this evening with post-frontal dry cool air advection leading to
clearing overnight. Lows ranging from mid 40s NW to lower/mid 50s
SE.

&&

.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
As of 350 AM Tuesday...

Sfc high pressure will drift WSW to ENE, ejecting quickly off the
Atlantic Coast by Wednesday afternoon. This motion will allow for a
stalled coastal front to slowly return north by Wednesday night,
increasing rain chances near the NC/SC border as a wave of low
pressure begins to intensify along the boundary. Have maintained at
least chc POPs along the southern coastal plain/piedmont regions of
NC, with lesser precipitation chances for areas along the I-85
corridor and points further northwest. Afternoon temperatures on
Wednesday should remain mild, with highs topping out in the low to
mid 70s in the southeastern Coastal Plain with mid to upper 60s
prevalent across the northwestern Piedmont.

&&

 .LONG TERM /THURSDAY THROUGH MONDAY/...
As of 350 AM Tuesday...

Canadian high pressure drifts west to east across the Great Lakes
basin early in the period, settling southward along the eastern
slopes of the Appalachians late Thursday and early Friday. This will
allow for a CAD type setup to persist across central NC late week,
before it is displaced by a broad northern stream trough and
trailing cold front, likely to pass through the area Friday evening
into early Saturday.

With a CAD type setup in place across the Mid Atlantic, expect
plenty of clouds and light northeasterly/easterly flow through most
of Thursday and Friday. Temperatures will also remain subdued a bit,
especially across portions of the northwest Piedmont, which should
remain under the wedge influence for the longest period of time.
Further south and east, a bit more mixing will likely occur,
allowing for warmer temperatures on the order of 10 to 15 degrees
higher than those witnessed across the much cooler Triad.

By Friday, mid level flow will become more southerly, allowing for a
period of overrunning to occur across central NC ahead of the
approaching cold front. This front is likely to pass through the
area by late Friday night, clearing the eastern seaboard by early
Saturday morning, introducing another round of showers across the
forecast area. Canadian high pressure settles in immediately behind
the front, keeping temperatures near to slightly below normal over
the weekend. Afternoon highs will settle into the mid 50s, while
struggling to reach 60 across the south. Overnight lows will
drop to near freezing each night.

Looking ahead to next week, the active weather pattern is forecast
to continue, with the troughing pattern likely to persist across the
eastern CONUS. This will allow for intermittent rainfall chances
through mid-week, with an early indication of the coldest
temperatures of the season arriving by Wednesday of next week,
likely bringing an end to the growing season once and for all across
much of the central and eastern portions of the state. More info on
this will be available as details become a bit more clear.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
As of 705 AM Tuesday...

Dense fog has lifted and visibilities have improved to MVFR to VFR
behind the warm front that has made into the NW Piedmont. Diurnal
heating and resultant mixing will result in ceilings slowly lifting
from SE to NW, with ceilings improving to VFR at KFAY and KRWI
between 14 to 17z. At the remaining TAF sites, ceilings should
remain predominately sub-VFR until the passage of a cold front and
associated line of showers and storms that will move through the
area between 15 to 20z in the west, to 21 to 02z in the east.
Additionally, expect breezy conditions later this morning,  ahead of
the front, with SWLY wind gusts of 25 to 35 mph expected.  VFR
conditions will follow area-wide, as drier high pressure builds in
behind the front that will stall off the NC/SC on Wednesday.

Outlook:  The nwwd retreat of that same frontal zone will cause sub-
VFR conditions and showers to return to srn NC, including perhaps as
far north as FAY Wed night/early Thursday morning. The development
of another cold air damming regime and coastal low lifting up the NC
coast, in advance of a cold front from the west, will result in
widespread rain and showers with sub-VFR conditions Thursday night
and Friday. VFR conditions will return late Friday night and
Saturday as high pressure builds into the area from the west.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/MWS
NEAR TERM...np/CBL
SHORT TERM...JJM
LONG TERM...JJM
AVIATION...CBL/MWS
Hazardous weather outlook, Nov 6, 6:49 AM EST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
649 AM EST Tue Nov 6 2018

NCZ007>011-021>028-038>043-073>078-083>086-088-089-071200-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
649 AM EST Tue Nov 6 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

A line of showers and storms will cross central NC during the early
afternoon to early evening hours. Stronger storms embedded within
the line will have the potential to produce damaging wind gusts
capable of downing trees and power-lines. An isolated tornado is
also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 6, 11:21 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Raleigh NC
1121 AM EST TUE NOV 6 2018

NCZ007>009-021>025-038>040-073>075-083-084-061715-
Guilford-Anson-Durham-Alamance-Davidson-Moore-Montgomery-Granville-
Stanly-Richmond-Chatham-Vance-Forsyth-Randolph-Person-Orange-
1121 AM EST TUE NOV 6 2018

...A line of gusty rain showers will affect portions of Guilford...
Anson...Durham...Alamance...Davidson...Moore...Montgomery...
Granville...Stanly...Richmond...Chatham...Vance...Forsyth...
Randolph...Person and Orange Counties Until 1215 PM EST...

At 1115 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF gusty rain showers along a line extending from Semora to
NEAR Harrisburg...AND MOVING east AT 45 MPH.

Wind gusts up to 40 mph WILL BE POSSIBLE in the aforementioned
counties as these showers move through.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your safety, you should move indoors while and until this line
of rain showers moves through.  Given the wet soils, it's possible
that even wind gusts to 40 mph could blow down a few trees.

&&

LAT...LON 3550 8030 3551 8018 3558 8021 3568 8033
      3572 8033 3574 8045 3626 8003 3624 7916
      3652 7914 3654 7841 3513 7978 3515 8028
      3520 8028 3516 8044 3518 8051
TIME...MOT...LOC 1615Z 267DEG 38KT 3651 7916 3531 8063

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 4:36 AM ESTDense Fog AdvisoryRAHAlamance, Anson, Chatham, Davidson, Durham, Forsyth and 14 more115 min
Nov 6, 12:26 PM ESTSpecial Weather StatementRAHAlamance, Anson, Chatham, Durham, Granville, Lee and 9 more64 min
Nov 6, 1:44 PM ESTSpecial Weather StatementRAHAlamance, Anson, Chatham, Durham, Franklin, Granville and 14 more61 min
Nov 6, 2:56 PM ESTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Johnston, Lee, Scotland64 min
Nov 6, 4:13 PM ESTSpecial Weather StatementRAHWayne47 min
Nov 6, 5:32 PM ESTSpecial Weather StatementRAHSampson43 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.